Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Grand Junction, CO

August 2, 2003San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 2, 2003, 7:06 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2003, 7:06 PM MDT (01:06 UTC)
Expired
Aug 2, 2003, 10:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:00 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM MDT, 5 hours 6 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SAT AUG 2 2003

SHORT TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
MODELS IN PRETTY GOOD AGREEMENT THROUGH THIS PERIOD. UPPER LEVEL
RIDGE CENTERS AROUND EAST AND SOUTHEAST NEW MEXICO FOR THE NEXT 36
HOURS OPENING THE DOOR FOR A WEAK SOUTH MOISTURE FETCH IN THE MID
LEVELS.

MESO ETA BRINGS WEAK WAVE IN THIS FLOW NEAR 00Z MOVING NORTH ALONG
UT/CO BORDER TO ADD SUPPORT FOR LOCALLY HEAVY RAINFALL. CURRENT WATCH
FOR PORTIONS OF SOUTHWEST COLORADO IN PLACE UNTIL 10 PM TONIGHT LOOKS
GOOD WITH PRECIP LIKELY TO LINGER INTO MORNING HOURS WITH THIS
WAVE. MINOR ADJUSTMENTS TO DROP TEMPS A DEGREE OR TWO AND INCREASE
POPS THROUGH SUNDAY. REST OF FORECAST LOOKS ON TRACK. DJC/21

LONG-TERM DISCUSSION...
MONDAY-WEDNESDAY:  WAVE EJECTED FROM WEST COAST TROUGH HELPS FLATTEN
RIDGE AND PUSH MONSOONAL MOISTURE PLUME TO THE SE ON MONDAY...LETTING
DRIER AIR MOVE IN. WILL LOWER POPS AND CLOUDS FOR MONDAY WITH SHOWERS
GENERALLY OVER THE MTNS AND SOUTH AS DON/T THINK MOISTURE WILL GET
COMPLETELY SCOURED OUT. WEAKENING 300 MB SPEED MAX CROSSES AREA MON
AND COULD LEND A LITTLE SUPPORT FOR CONVECTION...AND ETA FORECASTING
MORE SHEAR IN 0-6KM LAYER THAN WE HAVE SEEN LATELY. UPPER HIGH CENTER
ENDS UP OVER NEW MEXICO...AND THEN REMAINS THERE THROUGH MIDWEEK.
EXACT POSITION LIKELY SUSPECT...BUT HIGH SHOULD FORCE MONSOONAL
MOISTURE TO TAKE THE LONG ROAD AROUND ITS WEST SIDE BEFORE REACHING
FORECAST AREA. WILL ANTICIPATE A SLOW MOISTENING OF THE RIDGE...WITH
DIFFERENTIAL HEATING AND TERRAIN LIKELY THE MAIN TRIGGERS FOR SOME
AFTN/EVE CONVECTION TUE AND WED. HAVE GENERALLY LOWERED POP GRIDS AND
BUMPED UP MAX TEMPS GRIDS A BIT AS A RESULT.

THURSDAY-SATURDAY:  GOOD CONSISTENCY AND AGREEMENT BETWEEN MEDIUM
RANGE MODELS THROUGH FRIDAY MORNING.  CONFIDENCE FAIRLY HIGH THAT
HIGH PRESSURE CORE WILL BE CENTERED OVER NEW MEXICO AND COLORADO
DURING THIS PERIOD. THIS HAS BEEN THE SITUATION FOR A GOOD PORTION OF
THE SUMMER...AND ITS REASONABLE TO SEE THIS PATTERN AGAIN.  CLOSED
CIRCULATION AROUND HIGH CORE WILL SHUT OFF DIRECT SOUTHERLY MOISTURE
TAP FROM OLD MEXICO. BUT STRONG SURFACE HEATING WILL INDUCE AFTERNOON
CONVECTION IN THE MOISTURE TRAPPED WITHIN THE HIGH...WITH THE HIGHEST
CHANCES OVER THE SOUTHERN MOUNTAINS. BELIEVE MEX GUIDANCE TOO COOL
AND WILL GO ABOVE.  JAD

.GJT...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST COLORADO...
       INCLUDING COLORADO ZONES 018-019-022-023 UNTIL 10 PM THIS
       EVENING.
Hazardous weather outlook, Aug 2, 5:45 AM MDT, 13 hours 21 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH THIS AFTERNOON THROUGH 10 PM MDT THIS EVENING
FOR PORTIONS OF SOUTHWEST COLORADO INCLUDING THE MISSIONARY RIDGE
BURN SITE NORTHEAST OF DURANGO...

THUNDERSTORMS PRODUCING HEAVY RAIN WILL OCCUR THIS AFTERNOON AND
EVENING. STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND
SOUTHWEST COLORADO. HEAVY RAIN WILL CAUSE SUDDEN WATER RISES IN
NORMALLY DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP
TERRAIN. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE ACTIVATED THIS AFTERNOON AND EVENING...
ESPECIALLY IN AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED
TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL AS
SOON AS POSSIBLE.

COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:34 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Aug 2, 10:00 PM MDTFlash Flood WarningGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.